Alabama, 2018

Damaging Wind in Alabama, March 29, 2018

March 29, 2018 · NWS BMX · 1 event in 1 county or zone

A line of showers and thunderstorms moved across Central Alabama during the afternoon hours on Thursday, March 29th. The more intense line of thunderstorms impacted the southern half of the area, producing isolated damaging winds in Autauga County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of showers and thunderstorms moved across Central Alabama during the afternoon hours on Thursday, March 29th. The more intense line of thunderstorms impacted the southern half of the area, producing isolated damaging winds in Autauga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 29, 2:14 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 29, 2:14 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
314 PM CDT Thu Mar 29 2018

.SHORT TERM...

GOES-R water vapor imagery and global numerical model 500 mb
height fields remain in agreement with their placement of a deep
trough located over northeast Texas and east-central Oklahoma. To
our southeast, upper level ridging continues to be analyzed over
south Florida, west-central Cuba and much of the Bahamas.

Toward the surface, diffuse troughing continues to be depicted in
surface analyses from central Texas northeast into the central
and northern Ohio River Valley. Convection from overnight and into
this morning has produced a cold pool and an extensive outflow
boundary from southern Tennessee southwest into eastern Louisiana.
This activity continues to advance eastward into northwest and
western Alabama, providing a focus for convective development.

This activity so far has remained below strong and severe storm limits
and lightning activity has been minimal. However, lightning activity
has been increasing over the past few hours across southeast Mississippi
and into interior southwest Alabama.

We performed a special 18Z balloon sounding that featured a
subsidence inversion around 700 mb that was acting as a cap to
limit the release of convective available potential energy (CAPE).
CAPE values were meager with around 360 J/kg with the bulk of that
instability residing below the cap. Observed winds have increased
since the 12Z sounding with near southerly flow at the surface
veering to the southwest generally above 700 mb. Wind speeds were
light near the surface and gradually increases to around 50 kts
around 750 mb. Wind shear is sufficient for rotating storms and we
continue with a non-zero tornado threat. The cap observed in the
sounding is limiting the release of instability but surface
observation data shows temperature readings are approaching 80
degrees across our far southeast counties.

We will continue to monitor convective trends and the severe
weather potential will continue across our south-central,
southeast and east-central counties this afternoon and into early
evening.

05

.LONG TERM...

Friday through Wednesday.

Surface ridging builds in over Eastern Conus behind the front on
Friday with cooler overnight lows in store for Central Alabama for
Friday night with skies clearing. The cooler readings don't last
though with a moderating trend expected for the second half of the
weekend. A surface low over the Upper Midwest early Saturday is
expected to scoot to the east-northeast by Sunday. This will in
turn put the squeeze on our Eastern Conus ridge, weakening it,
pushing it southeast, and elongating it from the Western Atlantic
and into the Southeast U.S. This low will drag another front
southeast toward the Deep South with a ridge building over the
Upper Plains. However, with zonal flow setting up in the upper
levels, the front is expected to stall Sunday as the main surface
low pulls away.

Although the front approaching should help to bring some low rain
chances back to the far north for Sunday and Monday, the lower
levels will not get much recovery across Central Alabama until
Tuesday when onshore flow returns. Also by Tuesday, we should see
the upper flow become southwest oriented as weak upper troughing
sets up across Western Conus that should kick some upper
shortwaves to interact with our stalled front. Decent rain chances
will return Tuesday for all as a result. Higher rain chances
continue into Wednesday when we may have just enough west-
northwest flow develop as the upper trough moves eastward across
Conus to nudge the front south of the area. The GFS has a stronger
trough and is more progressive moving the upper system through
while the Euro is weaker and drags its feet to bring front through
and end precipitation.

08

&&

.AVIATION...
18Z TAF Discussion.

Showers and storms will become the main concern during the
afternoon as activity organizes into a band capable of restricting
visibility and producing strong wind gusts. Southerly winds will
shift to westerly with the passage of the convective line. Winds
will increase again tomorrow morning.

16

&&

.FIRE WEATHER...

The best rain chances will be through this evening as a front
moves through the area. Fog and low clouds may develop again
tonight, with the lowest restrictions in the southeast or south
and east of the I-85 corridor. Drier conditions are expected by
Friday. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     52  66  40  71  46 /  50  10   0   0   0
Anniston    54  66  41  71  47 /  90  10   0   0   0
Birmingham  51  66  42  73  50 /  30  10   0   0   0
Tuscaloosa  52  69  43  73  49 /  20  10   0   0   0
Calera      52  68  44  72  49 /  30  10   0   0   0
Auburn      56  70  45  72  48 / 100  10   0   0   0
Montgomery  56  72  45  74  48 / 100  10   0   0   0
Troy        56  72  45  74  47 / 100  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 29, 2:39 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
339 PM CDT Thu Mar 29 2018

ALZ011>015-017>050-302345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
339 PM CDT Thu Mar 29 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

There is a threat for severe storms through 7 PM across southeastern
portions of Central Alabama generally south and east of a line from
Selma to Clanton to Heflin. Isolated damaging straight line winds
and a couple of tornadoes appear possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon.

The radar

The Birmingham radar (KBMX), 65 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Autauga

When
March 29, 2:45 PM CST to 2:55 PM CST
Where
Autauga County, 2.76 mi WSW of Rollins
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.630, -86.511

The ground damage assessment began with minor roof damage to a double-wide manufactured home located near County Road 62. A metal roof covering was peeled upward and some tin was deposited on the ground near the structure with some tin found in a tree on the northeast side of the property. Minor tree damage was noted with generally a few small limbs broken within a wooded area. Wind damage was evident further northeast of this location just west of the intersection of County Road 62 and County Road 59 where a weak hardwood tree was uprooted and a small portion of the roof on a barn was removed from the structure and deposited nearby. The structure was aging and deteriorating which reduced the wind speed assignment for this damage, and all the visible tree snap damage was correlated with significant tree rot. An eyewitness outside during the event reported unidirectional winds as the damage occurred. Some minor damage to tree limbs was evident along County Road 59 near the intersection with County Road 62. Wind damage to trees was evident in a sporadic nature farther north along County Road 59 and northeast of this area east of Interstate 65 near the Intersection of Highway 31 and County Road 68.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748834.